Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Morristown, TN

April 4, 20185 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 12:24 AM EDT for 5 counties in Tennessee. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 12:24 AM EDT (04:24 UTC)
Expired
Apr 4, 2018, 1:30 AM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 12:36 AM EDTTSTM WND DMGLa Follette, TNSEVERAL TREES DOWN. TREE ON HOUSE WITH DAMAGE. A TRAILER WITH ROOF BLOWN OFF.
Apr 4, 1:25 AM EDTTSTM WND DMG3 Sw Sandlick, TNTREES DOWN NEAR CEDAR GROVE MARINA OFF HWY 33.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KMRX 040424
SVRMRX
TNC001-013-025-151-173-040530-
/O.NEW.KMRX.SV.W.0030.180404T0424Z-180404T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1224 AM EDT WED APR 4 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Western Claiborne County in east Tennessee...
  Anderson County in east Tennessee...
  Campbell County in east Tennessee...
  Union County in east Tennessee...
  Eastern Scott County in east Tennessee...

* Until 130 AM EDT

* At 1223 AM EDT, severe thunderstorms were located along a line
  extending from near Hollyhill to 11 miles south of Huntsville,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, La Follette, Maynardville, Oliver Springs, Jacksboro,
  Harrogate, Jellico, Caryville, Lake City, Norris, Luttrell, Norris
  Dam State Park, Elk Valley, Cumberland Gap, Arthur, Smokey
  Junction, Rosedale, Rose Hill, Big Ridge State Park and Cove Lake
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 8360 3623 8372 3617 8393 3619 8395
      3615 8399 3605 8434 3610 8438 3611 8442
      3614 8445 3659 8433 3658 8369 3660 8367
TIME...MOT...LOC 0423Z 251DEG 53KT 3660 8433 3625 8451 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
2 follow-up statements
885 
WWUS54 KMRX 040449
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1249 AM EDT WED APR 4 2018

TNC001-013-025-151-173-040530-
/O.CON.KMRX.SV.W.0030.000000T0000Z-180404T0530Z/
Claiborne TN-Anderson TN-Campbell TN-Union TN-Scott TN-
1249 AM EDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR WESTERN CLAIBORNE...ANDERSON...CAMPBELL...UNION AND EASTERN SCOTT
COUNTIES...

At 1248 AM EDT, severe thunderstorms were located along a line
extending from near Lot to 9 miles south of Jacksboro, moving east at
60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, La Follette, Maynardville, Oliver Springs, Jacksboro,
Harrogate, Jellico, Caryville, Lake City, Norris, Luttrell, Norris
Dam State Park, Elk Valley, Cumberland Gap, Arthur, Smokey Junction,
Rosedale, Rose Hill, Big Ridge State Park and Cove Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage across Fentress and Cumberland 
Counties. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.
 
&&

LAT...LON 3660 8360 3623 8372 3617 8393 3619 8395
      3615 8399 3605 8434 3610 8438 3611 8442
      3614 8445 3659 8433 3658 8369 3660 8367
TIME...MOT...LOC 0448Z 252DEG 53KT 3655 8406 3620 8424 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
164 
WWUS54 KMRX 040507
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
107 AM EDT WED APR 4 2018

TNC151-040516-
/O.CAN.KMRX.SV.W.0030.000000T0000Z-180404T0530Z/
Scott TN-
107 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee...and southwestern Virginia.

LAT...LON 3616 8398 3611 8422 3658 8397 3658 8369
      3660 8367 3660 8360 3623 8372 3617 8393
      3619 8395
TIME...MOT...LOC 0506Z 261DEG 41KT 3651 8387 3618 8409 

$$

TNC001-013-025-173-040530-
/O.CON.KMRX.SV.W.0030.000000T0000Z-180404T0530Z/
Claiborne TN-Anderson TN-Campbell TN-Union TN-
107 AM EDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR WESTERN CLAIBORNE...NORTHEASTERN ANDERSON...EASTERN CAMPBELL AND
UNION COUNTIES...

At 106 AM EDT, severe thunderstorms were located along a line
extending from near Pruden to 6 miles north of Clinton, moving east
at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, Maynardville, Harrogate, Lake City, Norris, Luttrell,
Springdale, Norris Dam State Park, Cumberland Gap, Arthur,
Andersonville, Paulette, Rose Hill, Big Ridge State Park, Sharps
Chapel, Sandlick, Clairfield, Fincastle and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage across Scott County. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.
 
&&

LAT...LON 3616 8398 3611 8422 3658 8397 3658 8369
      3660 8367 3660 8360 3623 8372 3617 8393
      3619 8395
TIME...MOT...LOC 0506Z 261DEG 41KT 3651 8387 3618 8409 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:45 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 3, 8:45 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
845 PM EDT Tue Apr 3 2018

.DISCUSSION...
The evening update will be issued a little early as temperatures
have not fallen as much as forecast, and PoPs will be tweaked to
reflect the latest timing. Projecting the speed of the line of
storms in Middle TN bring them into our western counties around
05Z, and the latest HRRR supports this. Storms are expected to
have a weakening trend through the evening as surface-based
instability decreases, but shear will remain high and the 00Z OHX
sounding shows an elevated mixed layer and midlevel dry air that
will support some threat of severe storms in our area, mainly
damaging winds but also a marginal hail threat. The low observed
dewpoints and high LCL heights are not supportive of a tornado
threat.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:42 PM EDTSevere Thunderstorm WarningMRXScott48 min
Apr 4, 12:08 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie67 min
Apr 4, 12:16 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott44 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane46 min
Apr 4, 1:15 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea45 min
Apr 4, 1:17 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
Apr 4, 1:26 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 2 more64 min
Apr 4, 1:44 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier46 min
Apr 4, 1:53 AM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk52 min
Apr 4, 2:04 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk26 min
Apr 4, 2:07 AM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington38 min
Apr 4, 2:20 AM EDTSpecial Weather StatementMRXCocke, Greene40 min
Apr 4, 2:25 AM EDTSpecial Weather StatementMRXSevier35 min
Apr 4, 2:49 AM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington56 min
Apr 4, 4:32 AM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more28 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.